Wisconsin, 2020

Tornado and Damaging Winds in Wisconsin, August 10, 2020

August 10, 2020 · NWS ARX · 14 events in 4 counties and zones

Two rounds of storms moved across portions of western Wisconsin on August 10th. The first round occurred in the morning and produced a wind gust of 58 mph at the Black River Falls airport (Jackson County) and blew down some trees near New Miner (Juneau County) and Friendship (Adams County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$77,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Two rounds of storms moved across portions of western Wisconsin on August 10th. The first round occurred in the morning and produced a wind gust of 58 mph at the Black River Falls airport (Jackson County) and blew down some trees near New Miner (Juneau County) and Friendship (Adams County). The second round of storms occurred in the afternoon and produced a brief EF-0 tornado near Burton (Grant County). There were also several reports of wind gusts of 60 to 65 mph and numerous trees down across other parts of Grant County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 10, 5:55 AM CST, 0 minutes earlier.

Area forecast discussion, Aug 10, 5:55 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
655 AM CDT Mon Aug 10 2020

.SHORT TERM...(Today and tonight)
Issued at 221 AM CDT Mon Aug 10 2020

Early morning radar imagery showed a cluster of severe storms
moving through the Twin Cities area, just ahead of a southwest to
northeast oriented surface cold front. SPC mesoanalysis suggests
3000+ J/kg of MUCAPE ahead of these storms with effective shear of
35 to 40 kts continuing southeast with them. In addition, low
level moisture transport, while not particularly strong, does look
to persist through sunrise. Therefore, thinking these storms
should continue into the forecast area, with additional
development expected as the front continues to advance
southeastward. Time of day suggests damaging wind would be tough
to come by, but have seen a 50+ kt gust or two at times as
additional cores form and combine with ongoing convection. That
said, hail should be the main threat as these storms move in this
morning.

Meanwhile, expect additional storms to form across southern South
Dakota and eventually develop into an eastward moving MCS that
tracks across Iowa and possibly clips far southwest Wisconsin
today. Already seeing some signs of this occurring with light
showers forming along what seems to be a weak secondary surface
boundary. Eventually, expect this to develop into an eastward
moving MCS that moves across Iowa today. It should eventually
catch up to the main boundary and bring a strong to severe storm
threat to far southern portions of the forecast area. Said threat
will really depend on how far southeast the main front makes it,
with areas behind said front seeing much less of a threat.
Otherwise, could see some lighter showers farther north associated
with the aforementioned secondary boundary as it slowly sinks
southward this afternoon.

Any precip should exit by late afternoon/early evening with high
pressure building in behind the front. This should lead to
clearing skies tonight, with perhaps some fog forming in the MS
River tributaries, though winds just above the surface look like
they might be a bit too strong for more widespread development.

.LONG TERM...(Tuesday through Sunday)
Issued at 221 AM CDT Mon Aug 10 2020

Upper level flow looks to remain zonal through much of the period
with surface high pressure building in and leading to quiet
weather through Wednesday morning or so. Models are in good
agreement then of several shortwave troughs moving through the
forecast area and bringing off and on shower and storm chances
through the remainder of the period. While quite a bit of model
spread remains timing and strength (though nothing looks overly
strong), GEFS members seem to be in pretty good agreement of the
first chances moving in Wednesday. That said, the 10.00Z
GFS/ECMWF/NAM all remain dry, so forecast confidence remains
fairly low. Otherwise, expect seasonable temperatures into next
weekend, with highs generally in the 80s and lows in the 50s and
60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 655 AM CDT Mon Aug 10 2020

Cigs: some potential for a brief period of MVFR cigs post shra/ts
and passage of cold front. Not seeing much evidence in obs so will
leave VFR for the moment. Skies look to clear this afternoon with
VFR expected through Tue.

WX/vsby: SHRA/TS look to clear KLSE by 14z with some impacts to vsby
and potentially small hail. With clearing skies tonight and recent
rains, fog could develop. Low level moisture on the decrease with
passage of cold front though, and have opted to not add to forecast
for now.

Winds: swinging to the north with passage of cold front. Could have
higher gusts at KLSE with any storm through 14z. Generally light
tonight.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rieck/CA
LONG TERM...CA
AVIATION...Rieck
Hazardous weather outlook, Aug 10, 2:08 AM CST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
308 AM CDT Mon Aug 10 2020

IAZ008>011-018-019-029-030-WIZ054-055-061-110815-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Crawford-Richland-Grant-
308 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms today. A few could be strong with hail, gusty
winds and locally heavy rain the threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are mostly small storm chances Wednesday into Sunday. The
threat for organized severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports are appreciated. Spotter activation is not
anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-110815-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
308 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...and western into north central Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms, mainly this morning. A few could be strong to
severe early with a hail, damaging wind and heavy rain threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are mostly small storm chances Wednesday into Sunday. The
threat for organized severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports are appreciated. Timing of early morning storms
likely precludes spotter activation.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck/CA

In the hours before

Special weather statement, Aug 10, 2:58 AM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service La Crosse WI
358 AM CDT Mon Aug 10 2020

MNZ079-086>088-WIZ032-033-101100-
Wabasha-Dodge-Olmsted-Winona-Buffalo-Trempealeau-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Alma, Arcadia, and Whitehall
358 AM CDT Mon Aug 10 2020

...Line of Strong to Severe Storms to Impact parts of Southeast
Minnesota into West-Central Wisconsin This Morning...

A line of storms will continue eastward into parts of southeast
Minnesota and west-central Wisconsin this morning. These storms
have a history of producing large hail, strong to damaging wind
gusts, and heavy rainfall.

Be sure to have multiple ways to receive warnings and take
shelter indoors if storms approach your location.

CA
Special weather statement, Aug 10, 3:55 AM CST, 2 hours before
Special Weather Statement
National Weather Service La Crosse WI
455 AM CDT Mon Aug 10 2020

MNZ094>096-101200-
Mower-Fillmore-Houston-
Including the cities of Austin, Preston, and Caledonia
455 AM CDT Mon Aug 10 2020

...Strong to Severe Storms to Impact parts of Southeast
Minnesota This Morning...

Strong to severe storms will continue eastward in parts of
southeast Minnesota this morning. These storms have a history of
producing large hail, strong to damaging wind gusts, and heavy
rainfall.

Be sure to have multiple ways to receive warnings and take
shelter indoors if storms approach your location.

CA
Special weather statement, Aug 10, 5:09 AM CST, 46 minutes before
Special Weather Statement
National Weather Service La Crosse WI
609 AM CDT Mon Aug 10 2020

WIZ033-034-041-042-101315-
Trempealeau-Jackson-La Crosse-Monroe-
Including the cities of Arcadia, Whitehall, Black River Falls,
La Crosse, Sparta, and Tomah
609 AM CDT Mon Aug 10 2020

...Strong to Severe Thunderstorms Moving through West-Central
Wisconsin...

Strong to severe storms will continue eastward in parts of
west-central Wisconsin this morning. Some storms will be capable
of producing large hail, strong to damaging wind gusts, and heavy
rainfall.

Be sure to have multiple ways to receive warnings and take
shelter indoors if storms approach your location.

CA
Local storm report, Aug 10, 5:26 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
626 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 AM     HAIL             1 W WILSON              43.95N 91.72W
08/10/2020  E0.75 INCH       WINONA             MN   TRAINED SPOTTER

&&

RIECK
Local storm report, Aug 10, 5:40 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
640 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 AM     TSTM WND GST     ETTRICK                 44.17N 91.27W
08/10/2020  E45 MPH          TREMPEALEAU        WI   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 45 MPH WIND GUST
            AND PEA SIZE HAIL.

&&

The radar

The La Crosse radar (KARX), 55 km away, was scanning. The volume nearest the first event began at 11:57 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
August 10, 5:55 AM CST
Where
Jackson County, 0.22 mi W of Black River Falls Ar
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
44.250, -90.855

The automated weather observing equipment at the Black River Falls airport measured a 58 mph wind gust.

Thunderstorm Wind, Juneau

When
August 10, 6:48 AM CST
Where
Juneau County, 3.73 mi ENE of New Miner
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.190, -89.960

Trees were blown down northeast of New Miner.

Thunderstorm Wind, Adams

When
August 10, 7:01 AM CST
Where
Adams County, 2.13 mi NNW of Friendship
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.000, -89.830

Trees were blown down north of Friendship.

Thunderstorm Wind, Grant

When
August 10, 11:17 AM CST
Where
Grant County, Glenhaven
Measured
46 kt (53 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
42.830, -91.070

Trees were snapped off near Glen Haven.

Thunderstorm Wind, Grant

When
August 10, 11:30 AM CST
Where
Grant County, 0.69 mi N of Patch Grove
Measured
55 kt (63 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
42.940, -90.970

A 63 mph wind gust occurred in Patch Grove.

Tornado, Grant

When
August 10, 11:32 AM CST to 11:34 AM CST
Where
Grant County, 1.36 mi NE of Mc Cartney to 1.75 mi S of Burton
Rating
EF0
Path length
0.55 mi
Path width
50 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
42.694, -90.831

A brief tornado touched down south of Burton and was on the ground for about a half mile. The tornado damaged two farm outbuildings, hardwood trees and downed power lines.

Thunderstorm Wind, Grant

When
August 10, 11:33 AM CST
Where
Grant County, 0.51 mi W of Bloomington
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.880, -90.930

An estimated 60 mph wind gust occurred in Bloomington.

Thunderstorm Wind, Grant

When
August 10, 11:42 AM CST
Where
Grant County, 0.86 mi NE of Potosi
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.690, -90.710

Trees and power lines were blown down in Potosi.

Thunderstorm Wind, Grant

When
August 10, 11:45 AM CST
Where
Grant County, 2.14 mi WSW of Lancaster Arpt
Measured
46 kt (53 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
42.770, -90.720

A pole barn was destroyed south of Lancaster.

Thunderstorm Wind, Grant

When
August 10, 11:50 AM CST
Where
Grant County, 0.51 mi E of Lancaster
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
42.850, -90.710

An estimated 60 mph wind gust occurred in Lancaster causing power outages.

Thunderstorm Wind, Grant

When
August 10, 11:50 AM CST
Where
Grant County, 1.52 mi W of Cornelia
Measured
42 kt (48 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.680, -90.600

Trees were blown down east of Potosi.

Thunderstorm Wind, Grant

When
August 10, 12:10 PM CST
Where
Grant County, 2.13 mi SSE of Union
Measured
54 kt (62 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.800, -90.510

An estimated 62 mph wind gust occurred north of Platteville causing some tree damage.

Thunderstorm Wind, Grant

When
August 10, 12:11 PM CST
Where
Grant County, 0.86 mi NW of Platteville
Measured
42 kt (48 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
42.740, -90.490

Trees were damaged and power outages occurred just west of Platteville.

Thunderstorm Wind, Grant

When
August 10, 12:12 PM CST
Where
Grant County, 0.69 mi N of Platteville
Measured
42 kt (48 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.740, -90.480

Trees were blown down in Platteville. One tree fell on a house and four roads were blocked by the downed trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyThe tornado archive for Wisconsin, 2020Warnings in Wisconsin, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914360, 914366, 914367, 918347, 914361, 914389, 914371, 914377, 918352, 914372, 914387, 914374, 914381, 914379.